At TheHealthBoard, we're committed to delivering accurate, trustworthy information. Our expert-authored content is rigorously fact-checked and sourced from credible authorities. Discover how we uphold the highest standards in providing you with reliable knowledge.
Acetaminophen liver damage is an impairment of liver function caused by acetaminophen toxicity. Liver damage resulting from the abuse or prolonged use of an over-the-counter (OTC) acetaminophen-based analgesic, such as Tylenol, can be irreversible. Signs and symptoms of liver damage can happen in stages and require immediate medical attention. A prompt assessment of the extent of toxicity and related liver damage, as well as the administration of appropriate treatment, is essential to preventing complications and possible fatality.
When acetaminophen is ingested, it is metabolized by the liver. If it is taken as directed, there is minimal risk that acetaminophen toxicity or liver damage will occur. Taking acetaminophen for extended periods of time or in excess, such as exceeding the recommended dosage, can result in a toxic saturation of the liver. The accumulation of metabolized analgesic causes liver inflammation and, over time, can result in liver damage and irreversible scarring.
In most cases, a diagnosis of acetaminophen toxicity occurs before liver damage is determined or assessed. Laboratory and diagnostic tests are primarily used to evaluate the extent of acetaminophen liver damage. Blood panels and imaging tests are generally performed to assess the liver's function and health. A liver biopsy may also be ordered to measure the extent of the acetaminophen liver damage that has occurred.
Overdose is the most common cause of acetaminophen liver damage. Whether the overdose is intentional or not, typical signs and symptoms often present within a matter of hours. To prevent extensive liver damage, it is essential that medical treatment is sought at the first sign of an adverse reaction.
The body’s initial reaction to acetaminophen toxicity is to purge the toxin from the body. Individuals usually experience nausea, vomiting, and headache. As liver inflammation increases, the individual may become easily fatigued and develop abdominal discomfort. Prolonged liver inflammation can result in jaundice and widespread organ impairment.
The liver is a resilient organ that may repair itself in the event of mild injury, but its resilience is not indefinite. It is important to understand that once extensive scarring occurs, the affected tissue can atrophy, or lose function. Considerable, irreversible organ damage can contribute to liver failure, necessitating a transplantation.
In order to limit the extent of acetaminophen liver damage, acetaminophen use must be discontinued. Those whose condition was induced by intentional overdose may have their stomach pumped. Antidotal medication may be administered within the first few hours of overdose in an effort to prevent liver damage. Depending on the severity of one’s condition, intravenous fluids, nutrients, and medications may be administered to alleviate the effects of acetaminophen toxicity. Once the danger of toxicity has passed, an assessment of the liver may be performed to determine the extent of the potential damage.